Arkansas, 2019

Flash Flooding and Damaging Wind in Arkansas, April 13, 2019

April 13, 2019 · NWS SHV · 3 events in 1 county or zone

A strong upper level trough entered the Southern Plains during the afternoon hours of April 12th, which allowed southerly low level winds to gradually return warm and moist air from the Gulf of Mexico north into East Texas and North Louisiana to along the Arkansas border. An upper level disturbance ejecting northeast ahead of the trough across portions of East Texas and North Louisiana during…

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

A strong upper level trough entered the Southern Plains during the afternoon hours of April 12th, which allowed southerly low level winds to gradually return warm and moist air from the Gulf of Mexico north into East Texas and North Louisiana to along the Arkansas border. An upper level disturbance ejecting northeast ahead of the trough across portions of East Texas and North Louisiana during the early morning hours of April 13th carried enough elevated instability, shear, and forcing north of an advancing warm front over Southeast Texas and South Louisiana, such that scattered strong to severe thunderstorms developed, with reports of damaging winds received over extreme Southern Arkansas. The warm front continued to gradually mix north northwest into East Texas and Northcentral Louisiana by late morning and early afternoon hours, with a very warm, moist, and unstable air mass noted over Deep East Texas and portions of Northcentral Louisiana south of the front. Coupled with even stronger forcing and low level shear ahead of the approaching upper trough, additional strong to severe thunderstorms developed near and south of the front from late morning through the afternoon. These storms continued to develop and move repeatedly over the same areas, producing flash flooding across portions of Union County Arkansas. These showers and thunderstorms diminished by early evening with the departure of the trough, and the arrival of an associated cold front which brought about cooler, drier, and more stable air southeast into the region.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at Apr 13, 3:26 AM CST, 2 hours 42 minutes earlier.

Area forecast discussion, Apr 13, 3:26 AM CST, 2 hours 42 minutes before
Area Forecast Discussion
National Weather Service Shreveport LA
426 AM CDT Sat Apr 13 2019

.SHORT TERM.../Today through Sunday/

...Significant Severe Weather Threat Increasing Later Today...

Our much advertised severe weather event is beginning to unfold
early this morning as elevated convection has already prompted
several severe thunderstorm warnings across portions of deep east
Texas and adjacent areas in north Louisiana. The primary threat
thus far has been large hail and that should continue through much
of the morning hours. Due to this early morning convection, some
uncertainty exists on how quickly the atmosphere can promote the
greater instability which is expected to occur with a warm front
shifting back northward toward to the I-20 corridor by late this
morning. Thus far, it appears that should indeed occur with a
notable break in convection already occuring to our SW over deep
east Texas as the warm front approaches our far southern zones.

Approaching the noon hour, the warm front should be nearing the
I-20 corridor with the expanding warm sector taking in nearly all
of north Louisiana and much of lower east Texas by early to mid
afternoon. By this time, deep layer shear and low-level shear
will be peaking over these areas such that supercell development
will become increasingly likely with strong rotating updrafts and
the threat of potentially strong tornadoes across deep east Texas
and much of north Louisiana where a Moderate Risk is included in
the SPC Day 1 Convective Outlook. Farther north and west, the
threat lessens to an Enhanced or Slight Risk for nearly all of our
remaining CWA except for areas north of I-30 with a Marginal Risk.
Thus, the primary area of attention in terms of the tornado threat
will reside within the Moderate Risk area throughout the afternoon
and possibly extending into early evening across the eastern half
of north Louisiana where instability and shear values will remain
noticeably high. These increasingly favorable conditions could
easily promote a few significant and potentially long-tracked
tornadoes especially across north Louisiana. Convection should
eventually transition to a primary damaging wind threat the later
we get into the afternoon and evening as the sfc low moves across
the region and the trailing cold front begins advancing into our
western zones around sunset. The severe threat should diminish by
mid to late evening as the cold front begins to clear the region
after midnight through early Sunday morning.

The threat of heavy rainfall will also be a concern throughout
this event, especially over areas where previous heavy rainfall
has recently occurred. Therefore, a Flash Flood Watch has been
issued through late tonight for all of our Arkansas counties in
addition to Bowie County in northeast Texas where 2-3 inches of
rainfall are expected with isolated higher amounts possible. The
remainder of the region should average between 1-2 inches of rain
through early Sunday. Additional but lesser concerns include the
strong southerly winds leading up to frontal passage which has
warranted a Lake Wind Advisory areawide through 8 PM this evening.

Noticeably cooler air will quickly filter in behind the cold front
overnight and into Sunday morning with temperatures only reaching
into the 60s for highs on Sunday afternoon. Some lingering showers
will still be possible through Sunday morning, mainly across our
northern and eastern sections as the upper level trough gradually
pivots NE out of the region.

.LONG TERM.../Sunday Night through Friday Night/

A strong upper trough will be moving into the SE CONUS, while a
rather flat, transient upper ridge moves into the Central CONUS. A
surface ridge will gradually move east of the area Sunday
night/Monday morning. As another surface trough develops lee of the
Rockies, southerly surface winds and warm air advection will return.
This will allow temperatures to quickly rebound back to near normal
as most locations warm well into the 70s during the daytime.

Another warm day is expected on Tuesday with high temperatures
expected to be near 80 degrees F across much of the area.
Southwesterly flow aloft will strengthen through the day as another
strong upper trough deepens and digs southeast into Colorado.
Showers and thunderstorms should develop overnight Tuesday/Wednesday
morning before becoming widespread during the day Wednesday as a
broad area of large scale ascent develops from the Gulf coast
northward towards the Central Plains ahead of another Pacific cold
front/dryline. The storms should gradually taper off from west to
east by late Thursday afternoon.

There certainly appears to be the potential for another round of
strong to possibly severe storms during the middle of next week.
There is still considerable model disagreement with this system.
However, both models suggest sufficient deep layer shear and
instability will be present to support at least a few severe storms.
In addition, both models also suggest multiple rounds of storms,
including the possibility of locally heavy rainfall, will occur.

After a strong cold front moves across the region late Thursday and
the rain exits the area, dry weather is anticipated for Friday and
heading into the following weekend.

CN

&&

.PREV DISCUSSION... /issued 1153 PM CDT Fri Apr 12 2019/

AVIATION...
Still dealing with VFR ceilings across all but our LFK terminal
even with scattered convection continuing to develop across our
airspace. As thunderstorm activity coverage increases through the
predawn hours, should see MVFR ceilings spreading northward
towards our I-20 terminal locations and eventually into the TXK
and ELD terminals near or shortly after sunrise. Given the current
storm coverage and expected coverage during the day Saturday,
started the 06z TAF package our with VCTS across all terminal
locations with several 4 hour TEMPO TSRA groups as the ceilings
come down to MVFR categories.

Went with prevailing TSRA across most terminals through the day
Saturday with Northeast to east winds speeds increasing as the
winds quickly veer around to a south and southwest direction
during the afternoon, mainly across our NE TX terminals. Winds
with convection will obviously be much stronger. Timing
discrepancies with the 00z progs concerning the true frontal
movement into our terminal airspace has resulted in not including
this wind shift with this TAF package. Look for gradient winds
sustained at times near 20kts with winds gusting upwards of 30kts
at times.

13

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  70  48  65  45 / 100  60  10   0
MLU  73  53  63  42 / 100  90  20   0
DEQ  60  42  65  42 / 100  80  20   0
TXK  61  47  63  43 / 100  80  20   0
ELD  64  49  63  43 / 100  90  30   0
TYR  70  45  66  46 / 100  30   0   0
GGG  71  46  66  45 / 100  40   0   0
LFK  79  48  69  46 /  90  20   0   0

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...Lake Wind Advisory from 8 AM this morning to 9 PM CDT this
     evening for ARZ050-051-059>061-070>073.

LA...Lake Wind Advisory from 8 AM this morning to 9 PM CDT this
     evening for LAZ001>006-010>014-017>022.

OK...Lake Wind Advisory from 8 AM this morning to 9 PM CDT this
     evening for OKZ077.

TX...Lake Wind Advisory from 8 AM this morning to 9 PM CDT this
     evening for TXZ096-097-108>112-124>126-136>138-149>153-
     165>167.

&&

19/09/13
Hazardous weather outlook, Apr 13, 5:31 AM CST, 37 minutes before
Hazardous Weather Outlook
National Weather Service Shreveport LA
631 AM CDT Sat Apr 13 2019

ARZ050-051-059>061-070>073-TXZ097-141100-
Sevier-Howard-Little River-Hempstead-Nevada-Miller-Lafayette-
Columbia-Union-Bowie-
631 AM CDT Sat Apr 13 2019

This Hazardous Weather Outlook is for portions of south central
Arkansas, southwest Arkansas and northeast Texas.

.DAY ONE...Today and Tonight...

A Flash Flood Watch is in effect until 1 AM CDT Sunday morning.

Severe thunderstorms are likely today through this evening,
especially along and south of Interstate 30. The greatest severe
weather threat is expected to be during peak daytime heating this
afternoon through this evening south of a line from Fouke to
Smackover. Tornadoes, large hail, and damaging winds are possible.
Locally heavy rainfall may result in two to three inches of
rainfall with isolated higher amounts. This may lead to flash
flooding.

The severe weather threat should diminish by late this evening.

.DAYS TWO THROUGH SEVEN...Sunday through Friday...

Thunderstorms will be possible late Tuesday through late Thursday
afternoon. Some of these storms may be strong to severe Wednesday
and Wednesday night. In addition, heavy rainfall may lead to a
renewed threat for flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed today and into this
evening.

LAZ001>006-010>014-017>022-OKZ077-TXZ096-108>112-124>126-136>138-
149>153-165>167-141100-
Caddo-Bossier-Webster-Claiborne-Lincoln-Union-De Soto-Red River-
Bienville-Jackson-Ouachita-Sabine-Natchitoches-Winn-Grant-
Caldwell-La Salle-McCurtain-Franklin-Titus-Camp-Morris-Cass-Wood-
Upshur-Marion-Smith-Gregg-Harrison-Cherokee-Rusk-Panola-
Nacogdoches-Shelby-Angelina-San Augustine-
631 AM CDT Sat Apr 13 2019

This Hazardous Weather Outlook is for portions of north central
Louisiana, northwest Louisiana, southeast Oklahoma, east Texas
and northeast Texas.

.DAY ONE...Today and Tonight...

Severe thunderstorms are likely today through this evening,
especially along and south of Interstate 30. The greatest severe
weather threat is expected to be during peak daytime heating this
afternoon through this evening, mainly southeast of a line from
Tyler Texas to Camden Arkansas. Tornadoes, large hail, and
damaging winds are possible. Locally heavy rainfall may also lead
to isolated flooding.

The severe weather threat should diminish by late this evening.

.DAYS TWO THROUGH SEVEN...Sunday through Friday...

Thunderstorms will be possible late Tuesday through late Thursday
afternoon. Some of these storms may be strong to severe Wednesday
and Wednesday night. In addition, heavy rainfall may lead to a
renewed threat for flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed today and into this
evening.

09

In the hours before

Local storm report, Apr 13, 4:10 AM CST, 1 hour 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
510 AM CDT SAT APR 13 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0236 AM     HAIL             8 S MONTGOMERY          31.55N 92.92W
04/13/2019  E1.75 INCH       NATCHITOCHES       LA   PUBLIC

            GOLF BALL HAIL REPORTED IN CLOUTIERVILLE.
            REPORTED VIA SOCIAL MEDIA.

&&

CN
Special weather statement, Apr 13, 4:32 AM CST, 1 hour 36 minutes before
Special Weather Statement
National Weather Service Shreveport LA
532 AM CDT Sat Apr 13 2019

LAZ002>004-131115-
Bossier LA-Claiborne LA-Webster LA-
532 AM CDT Sat Apr 13 2019

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL WEBSTER...WESTERN
CLAIBORNE AND NORTHERN BOSSIER PARISHES UNTIL 615 AM CDT...

At 532 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Plain Dealing to 9 miles east of Belcher
to 6 miles northeast of Benton to 8 miles northwest of Eastwood to 6
miles north of Fosters. Movement was east at 40 mph.

Half inch hail and wind gusts up to 50 mph will be possible with
these storms.

Locations impacted include...
Minden, Homer, Haynesville, Benton, Plain Dealing, Cotton Valley,
Sarepta, Shongaloo, Evergreen, Alden Bridge, Rocky Mount, Leton,
Linton, Holly Springs, Bellevue, Spring Lake, Ivan, Couchwood, Gilark
and Red Chute.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3266 9307 3258 9374 3259 9374 3259 9377
      3260 9374 3261 9376 3272 9373 3278 9375
      3290 9370 3302 9301 3285 9299
TIME...MOT...LOC 1032Z 254DEG 36KT 3286 9362 3280 9367 3275 9366 3268
9363 3262 9367

09
Local storm report, Apr 13, 4:37 AM CST, 1 hour 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
537 AM CDT SAT APR 13 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0526 AM     HAIL             5 ESE GILLIAM           32.80N 93.76W
04/13/2019  E1.00 INCH       BOSSIER            LA   PUBLIC

&&

CN
Local storm report, Apr 13, 4:43 AM CST, 1 hour 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
543 AM CDT SAT APR 13 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0539 AM     HAIL             SWARTZ                  32.57N 91.99W
04/13/2019  E1.00 INCH       OUACHITA           LA   COCORAHS

            1/2 TO 1 HAIL IN LAKESHORE SWARTZ AREA
            NEARLY COVERING THE GROUND.

&&

25
Local storm report, Apr 13, 5:04 AM CST, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
604 AM CDT SAT APR 13 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0522 AM     HAIL             1 ENE BROWNSVILLE-BAWCO 32.49N 92.15W
04/13/2019  E1.25 INCH       OUACHITA           LA   PUBLIC

            DIME, QUARTER, EVEN SILVER DOLLAR SIZE HAIL
            AT 5:22 AM WEST MONROE, SOUTH OF THE
            INTERSTATE.

&&

25
Local storm report, Apr 13, 5:56 AM CST, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
656 AM CDT SAT APR 13 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0653 AM     TSTM WND DMG     5 NNE SCOTTSVILLE       32.59N 94.21W
04/13/2019                   HARRISON           TX   EMERGENCY MNGR

            DAMAGE REPORTED FROM SCOTTSVILLE TO KARNACK
            MULTIPLE TREES ON THE ROADWAY, 10 UTILITY
            POLES DOWN, AEP ON SCENE, HWY 80 HAS BEEN
            CLEARED CREWS WORKING ON 1998, NO DAMAGE
            REPORTED TO HOMES AS OF YET.

&&

25

The radar

The Shreveport radar (KSHV), 123 km away, was scanning. The volume nearest the first event began at 12:08 UTC.

Open the radar archive at this moment

Event by event

2 flash flood, 1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Union

When
April 13, 6:08 AM CST
Where
Union County, 0.95 mi NE of Junction City
Measured
56 kt (64 mph) estimated gust
Reported by
Law Enforcement
Coordinates
33.030, -92.719

Trees were blown down across the southern sections of Union County.

Flash Flood, Union

When
April 13, 9:30 AM CST to 11:00 AM CST
Where
Union County, 0.82 mi SE of Strong to 4.61 mi WNW of Union
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
33.091, -92.360

Highway 275 was closed from the Highway 129 intersection south to the Louisiana border in Southern Union County. Heavy rainfall had flooded the highway at three different creek crossings.

Flash Flood, Union

When
April 13, 1:00 PM CST to 3:45 PM CST
Where
Union County, 4.16 mi ENE of Lisbon to 0.78 mi E of Rears Quinn
Cause
Heavy Rain
Reported by
Social Media
Coordinates
33.285, -92.760

Several pictures and videos of flooding across the city of El Dorado was posted to the KATV-TV Facebook page.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2019Every state in 2019This day in weather historyWarnings in Arkansas, April 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 810097, 810098, 810099.